Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Green Bay, WI

May 14, 2001Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 14, 2001, 9:19 AM CDT for Marathon County, Wisconsin. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 9:19 AM CDT (14:19 UTC)
Expired
May 14, 2001, 10:15 AM CDT
In force
56 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 138 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:42 AM CDTThunderstorm Wind 52 ESpencer, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 141422
SVRGRB

WIC073-141515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
919 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN

* UNTIL 1015 AM CDT

* AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED 13 MILES NORTHWEST OF COLBY...OR 42 MILES WEST OF
  WAUSAU. IT WAS MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  COLBY BY 940 AM CDT.
  STRATFORD BY 945 AM CDT. 
  WAUSAU BY 1000 AM CDT. 
  
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

$$

LAT...LON 4517 9052 4472 9027 4470 8980 4505 8964

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:45 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 14, 4:45 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT MON MAY 14 2001

VERY DIFFICULT FCST THIS MORNING...WITH AMPLE MARGIN FOR ERROR ON
PRECIP AND TEMPS OVER THE NEXT FEW DAYS.

A STG WARM FRONT EXTENDED FROM LOW PRESSURE OVER THE WSTRN DAKS SEWD
THROUGH SW IA AND NE MO EARLY THIS MORNING. A LARGE CLUSTER OF TSTMS
WAS ONGOING ACROSS SE IA/NE MO...IN AREA OF BEST H8 MOISTURE CONVG
ON THE NOSE OF THE LLJ. ANOTHER AREA OF SHRA/TSRA OVER SE MAN/SW ONT
AND N MN WAS ASSOCIATED WITH A S/W TROF. THIS ACTIVITY WAS SHIFTING
SE TOWARD WI. ANOTHER S/W TROF WAS MOVG THROUGH NC MT EARLY THIS
MORNING. THIS FEATURE MAY BE A PLAYER FOR TONIGHT.

FOR THE THIRD NIGHT IN A ROW...THE ETA MODEL HAD A GOOD HANDLE ON
EARLY MORNING PRECIP TRENDS. WILL USE A BLEND OF THE ETA/AVN...AND
LEAN TOWARD SLIGHTLY FARTHER S POSN OF WARM FRONT AS DEPICTED BY AVN.

TODAY...EXPECT SOME RESIDUAL SHOWER ACTIVITY FROM WEAKENING MCS OVER
N MN TO AFFECT THE REGION THIS MORNING...WITH MAIN BRUNT STAYING TO
OUR WEST. H8 WARM FRONT WILL MARCH ACROSS THE FA DURING THE LT MORNING
AND AFTERNOON...TRIGGERING SCT SHRA/TSRA. THIS FEATURE WILL MOVE OUT
OF NE WI EARLY THIS EVG. THE SFC WARM FRONT IS EXPECTED TO LIFT INTO
SW WI...THEN STALL OUT TONIGHT. EXPECT MORE CONVECTION TO FORM NORTH
OF THIS BOUNDARY TONIGHT AS S/W ENERGY AND THE RRQ OF JET STREAK HELP
TO BREAK THE CAP. DEGREE OF INSTAB AND SHEAR PRESENT NEAR THE WARM
FRONT SUGGEST THAT ANY STORMS THAT CAN DEVELOP WILL LIKELY BECOME
SEVERE. AGREE WITH SPC SLGT RISK ACROSS THE ENTIRE CWA...WITH LARGE
HAIL THE PRIMARY THREAT FROM ELEVATED CONVECTION. HOWEVER...BELIEVE
THERE IS A THREAT OF DAMAGING WINDS...AND POSSIBLY EVEN A TORNADO OVER
OUR FAR SW COUNTIES...CLOSER TO THE WARM FRONT. WILL NOT ADD SVR
WORDING TO THE ZONES ATTM...BUT WILL HIGHLIGHT IN THE MORNING HAZARDOUS
WEATHER OUTLOOK.

WITH FRONT LINGERING JUST TO OUR SOUTH THROUGH TUESDAY NIGHT AND PLENTY
OF INSTABILITY...HAVE CONTINUED BROAD BRUSH MID-RANGE POPS FOR SHRA/
TSRA.

TEMPS VARIED WIDELY ACROSS THE FRONTAL BOUNDARY YDAY...WITH MAINLY
60S AND LOWER 70S AHEAD OF THE WARM FRONT...AND 80S AND LOWER 90S
BEHIND IT. SINCE I DONT EXPECT THE FRONT TO EVER REALLY LIFT THROUGH
MY FA...HAVE STAYED WITH TEMPS IN THE 65 TO 75 RANGE FOR THE NEXT
FEW DAYS. HOWEVER...IF CAPPING PREVENTS DAYTIME CONVECTION FROM
DEVELOPING AND WE GET A PROLONGED PERIOD OF SUNSHINE...WARMER READINGS
COULD OCCUR.

COORD WITH MKX...THANKS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 14, 6:00 AM CDT, 3 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON MAY 14 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA TODAY
AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TODAY...THEN
STALL OUT OVER SOUTHWEST WISCONSIN THIS EVENING. MOISTURE AND
INSTABILITY WILL INCREASE ALONG THIS BOUNDARY...SETTING THE STAGE FOR
THUNDERSTORM DEVELOPMENT. ALTHOUGH SOME THUNDERSTORMS ARE EXPECTED TO
OCCUR TODAY...IT APPEARS THAT ANY SEVERE THUNDERSTORM ACTIVITY WILL
HOLD OFF UNTIL THE EVENING HOURS. CONDITIONS WILL BECOME MORE FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT THEN...AS AN UPPER LEVEL DISTURBANCE
AND A JET STREAK MOVE THROUGH THE AREA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL. HOWEVER...DAMAGING WINDS MAY ALSO OCCUR IN
PARTS OF CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY...CLOSER TO THE
WARM FRONTAL BOUNDARY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

sWEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:39 AM CDTSevere Thunderstorm WarningGRBPortage, Wood66 min
May 14, 10:13 AM CDTSevere Thunderstorm WarningGRBMarathon32 min
May 14, 10:46 AM CDTSevere Thunderstorm WarningGRBPortage, Waushara, Wood74 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.